Originally published June 18 2010
FDA Finally Admits That Drugs for Crohn's Disease and Arthritis May Promote Cancer
by David Gutierrez, staff writer
(NaturalNews) The FDA has ordered makers of drugs for a variety of inflammatory diseases to add a "black box warning" about an increased risk of cancer in children and adolescents.
A black box warning is the most severe warning that the FDA can place on a product without withdrawing it from the market.
The FDA began analyzing the drugs, known as tumor necrosis factor (TNF) blockers, when reports emerged that dozens of children had developed cancer while taking the drugs. TNF blockers are used to treat inflammatory and autoimmune diseases such as Crohn's disease and rheumatoid arthritis. They include adalimumab (marketed as Humira), certolizumab pegol (marketed as Cimzia), etanercept (marketed as Enbrel), golimumab (marketed as Simponi) and infliximab (marketed as Remicade.
"FDA announced that it has completed its analysis of TNF blockers and has concluded that there is an increased risk of lymphoma and other cancers associated with the use of these drugs in children and adolescents," spokesperson Crystal Rice said . "This new safety information is now being added to the boxed warning for these products."
The drugs already carry warnings about the risk of fungal infections and other side effects.
Since people with the inflammatory diseases that TNF blockers treat are already at an increased risk of cancer, those who take the drugs are at particularly high risk.
"It's good to have this information out there," said Patience White of the Arthritis Foundation. "It gives people with arthritis an opportunity to go to their doctor and talk about the risk/benefits."
The FDA advises all patients currently taking TNF blockers that the drugs may increase their risk of lymphoma, leukemia and other cancers; may worsen pre-psoriasis; and may increase the risk of psoriasis. Such patients should watch for cancer warning signs such as swollen lymph nodes in the neck, underarms or groin; unexpected weight loss or fatigue; or easy bruising or bleeding. Any such symptoms should be discussed with a doctor. Patients should not stop or change prescription drugs without consulting a physician first.
Sources for this story include: health.usnews.com.
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml